What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 29, 12:55 PM EST, 1 hour 45 minutes earlier. Its key messages:
- Record or near record high temperatures are forecast through Friday.
- A modest cool-down is expected for the weekend and beyond.
- While showers and thunderstorms are possible Friday through Sunday, the greatest potential for rain is on Saturday.
Area forecast discussion, Aug 29, 12:55 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
155 PM EDT Thu Aug 29 2024
.KEY MESSAGES...
- Record or near record high temperatures are forecast through
Friday.
- A modest cool-down is expected for the weekend and beyond.
- While showers and thunderstorms are possible Friday through
Sunday, the greatest potential for rain is on Saturday.
&&
.UPDATE...
Issued at 1257 PM EDT THU AUG 29 2024
A weak frontal zone extends across the OH Valley region, with the
front currently near the northern portion of the area. This
boundary should move little through early this evening. With
daytime heating and mixing temperatures have rise into the upper
80s to near 90 outside of the highest elevations above 2500 feet
as of noon. Dewpoints currently are generally in the mid 60s to
low 70s. Cumulus has developed across the region over the past
hour. Further mixing of the airmass with PW analyzed from near
1.4 inches south and southeast to near 1.6 inches north of I-64,
dewpoints during the mid to late afternoon should settle back into
the mid to upper 60s for most. Recent mesoanalysis and forecasts
through early this evening keep mid level lapse rates generally
quite meager at less than 6C/km, low level lapse rates reach
8C/km, with MLCAPE generally around 1000 J/kg from once
inhibition is lost about 18Z to early this evening. The upper
level flow is very weak and shear is as well. DCAPE is forecast to
be around 1100 J/kg during peak afternoon and evening, however.
Convective allowing models suggest cumulus develops enough for
isolated to scattered showers and storms between around 2 PM and
10 PM EDT. If stronger storms develop, they could produce some
gusty outflow winds.
Otherwise, temperatures are still on track to near the records for
JKL and LOZ this afternoon.
UPDATE Issued at 858 AM EDT THU AUG 29 2024
Hourly grids were updated based on recent observations and trends.
River valley fog lingers in a few locations in the Cumberland and
Kentucky basins. However, this will continue to lift and dissipate
within the next half hour or hour at the latest. Another warm day
is in store and the record high of 94 at JKL from 1991 may be
approached. LOZ will likely fall short of a record high once
again, with the record there being 95 from 2007.
&&
.SHORT TERM...(Today through Friday)
Issued at 336 AM EDT THU AUG 29 2024
Current surface analysis has surface high pressure over much of the
southeastern CONUS. A nearly horizontal cold front is draped across
the Ohio Valley. This boundary is extended back to the next
approaching system that's tracking through the Upper Plains. Here in
eastern Kentucky, mostly clear skies are over the area. This has
allowed temperatures in the eastern valleys to fall into the low 60s
with valley fog developing. Over the next few hours, fog will
continue to develop leading to reduced visibilities in these
valleys. Fog will burn off a little bit after sunrise and a return
to mostly sunny skies is expected.
Today, the aforementioned cold front will sag southeast into the
Commonwealth and trigger another round of isolated to scattered (10-
40%) showers and storms this afternoon. Severe weather risk
appears to be largely minimal as shear, for sustaining storms, is
lacking across the area. Ahead of the front, temperatures are
forecast to climb into the low to mid-90s again with heat indices
approaching 100 degrees. Overnight tonight, lingering showers and
storms will dissipate with the setting sun and a return to mostly
clear skies is expected. Overnight valley fog will develop but
will burn off early Friday morning.
Friday brings another day of temperatures in the low to mid-90s with
heat indices around 100 degrees. Increasing chances of showers and
thunderstorms are expected through the day Friday as the system,
that's tracking through the Plains, approaches the area. Similarly
to Thursday, storm sustaining shear is lacking; therefore, severe
thunderstorm chances will be minimal but not zero.
Overall, the period will be highlighted by highs in the low to mid-
90s with heat indices approaching 100 degrees. Increased chances of
showers and storms exist this afternoon and again Friday as multiple
disturbances approach the area.
.LONG TERM...(Friday night through Wednesday)
Issued at 553 AM EDT THU AUG 29 2024
The period will start with a broad upper level trough extending
south from Canada over the upper Midwest and Great Lakes region,
and a weakening upper level high centered over the southern
Appalachians. At the surface, the upper trough will support a
cold front from the lower Great Lakes southwestward over OK and
northern TX. Low level flow ahead of the front will be carrying
warm and humid air over our area from the southwest. With the
ridge aloft weakening and the surface front approaching, won't
rule out a few showers or storms Friday night, but most of the
night time activity will probably be further northwest, closer to
the front.
Our greatest likelihood of rain looks to begin on Saturday as
what's left of a poorly defined cold front moves into KY from the
north northwest. An upper level impulse traveling through the
trough will be responsible for the front's initial push into the
area, but the departure of this impulse to the east will allow the
front to stall nearby or just to our south. Either way, the
frontal position will probably be muddled by convective precip.
The next impulse traveling through the eastern CONUS trough will
support another cold front which will approach from the north
northwest on Sunday and move through Sunday night. The progression
of the large scale pattern is expected to take the deepest
moisture southward with time, resulting in the greatest POP with
the second front being over our southern and southeastern counties
on Sunday into Sunday night.
This front will stall over the Deep South on Monday, and high
pressure passing to our north behind the front will send cooler
and drier air into KY. However, the new air mass's progress looks
limited, with its greatest impact being for our northern counties.
In the north, dew points should fall at least into the 50s, with
possibly even some 40s by Tuesday morning. Further south, any dew
point drop below 60 looks like it would be limited. That being the
case, models and their forecast soundings show potential for some
showers/storms to pop up in our southern and southeastern
counties on Monday and Tuesday, mainly during afternoon or early
evening hours. The high pressure system behind the front is
forecast to slip to our east on Wednesday, and low level flow
around it would start to bring moisture back northward. This could
allow isolated to scattered showers/storms to develop further
north over much of the area on Wednesday, but confidence at that
longer time range is not very high.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 155 PM EDT THU AUG 29 2024
VFR conditions were prevailing at the TAF sites at issuance time,
although within isolated showers and storms, reductions to MVFR
or even IFR were likely occurring briefly. A weak weak boundary
will remain in or near northern portions of eastern KY through the
period and daytime heating is expected to lead to additional
isolated to scattered showers and thunderstorms through about 02Z
before dissipating and brief reductions to MVFR or IFR could occur
within this activity. Although all the TAF sites could experience
a shower or thunderstorm, chances are greater at KSYM, KJKL, and
KSJS, where a few hours of VCTS was maintained. Outside of gusty
winds in any stronger thunderstorms, winds will be light and
variable. Some valley fog is again probable between 03Z and 13Z,
mainly along the largest creeks, rivers, and lakes. At this point,
the TAF sites are not expected to be affected.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...JP
SHORT TERM...VORST
LONG TERM...HAL
AVIATION...JP
Hazardous weather outlook, Aug 29, 5:28 AM EST, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
628 AM EDT Thu Aug 29 2024
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-301100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
628 AM EDT Thu Aug 29 2024
This Hazardous Weather Outlook is for a portion of eastern Kentucky.
.DAY ONE...Today and tonight.
Heat indices will peak around 100 degrees in several locations this
afternoon.
Most of the area has a possibility of thunderstorms this afternoon
into this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Afternoon heat indices will peak around 100 in many locations on
Friday.
Thunderstorms are possible area wide Friday through Sunday evening.
A few thunderstorms are also possible during the afternoon or early
evening hours on Monday and Tuesday, mainly near the Kentucky border
with Tennessee and Virginia.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
Vorst/HAL
In the hours before
Special weather statement, Aug 29, 1:35 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service JACKSON KY
235 PM EDT Thu Aug 29 2024
KYZ107-119-291900-
Martin KY-Johnson KY-
235 PM EDT Thu Aug 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MARTIN AND EAST
CENTRAL JOHNSON COUNTIES THROUGH 300 PM EDT...
At 235 PM EDT, Doppler radar was tracking a strong thunderstorm over
Whitehouse, or 7 miles west of Inez, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Inez, Tomahawk, Tutor Key, Wells Chapel, Whitehouse, Davisport,
Bobbs, Boons Camp, Stidham, Chestnut, Williamsport, River, Offutt,
Wells, and Pevier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3779 8258 3783 8277 3791 8275 3791 8272
3788 8262 3789 8260 3790 8260 3790 8253
TIME...MOT...LOC 1835Z 274DEG 11KT 3786 8267
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JPSpecial weather statement, Aug 29, 2:12 PM EST, 28 minutes before
Special Weather Statement
National Weather Service JACKSON KY
312 PM EDT Thu Aug 29 2024
KYZ060-291945-
Menifee KY-
312 PM EDT Thu Aug 29 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MENIFEE COUNTY THROUGH
345 PM EDT...
At 312 PM EDT, Doppler radar was tracking a strong thunderstorm over
Frenchburg, moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Frenchburg, Tabor, Rothwell, Ratlitt, Sudith, Scranton, Mariba, and
Cornwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3799 8346 3785 8362 3795 8372 3803 8364
3802 8363 3802 8362 3801 8361 3801 8358
3802 8357
TIME...MOT...LOC 1912Z 312DEG 9KT 3795 8364
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JPSpecial weather statement, Aug 29, 2:21 PM EST, 19 minutes before
Special Weather Statement
National Weather Service JACKSON KY
321 PM EDT Thu Aug 29 2024
KYZ044-051-291945-
Bath KY-Fleming KY-
321 PM EDT Thu Aug 29 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BATH AND CENTRAL
FLEMING COUNTIES THROUGH 345 PM EDT...
At 321 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pecks Ridge to Sherburne to near Sharpsburg.
Movement was east at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Owingsville, Sharpsburg, Pecks Ridge, Reynoldsville, Wyoming, Tilton,
Odessa, Pebble, Hillsboro, Craintown, Sherburne, Grange City, Bethel,
Poplar Plains, Oakley, and Slate Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3841 8362 3824 8362 3812 8380 3819 8397
3832 8384 3832 8385 3834 8384 3834 8386
3836 8388 3835 8390 3836 8389 3836 8392
3839 8393
TIME...MOT...LOC 1921Z 284DEG 11KT 3836 8381 3828 8382 3822 8397
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JPSpecial weather statement, Aug 29, 2:27 PM EST, 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
327 PM EDT Thu Aug 29 2024
KYZ107-110-119-292000-
Martin KY-Floyd KY-Johnson KY-
327 PM EDT Thu Aug 29 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MARTIN...JOHNSON
AND NORTH CENTRAL FLOYD COUNTIES THROUGH 400 PM EDT...
At 327 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kerz, or near Paintsville, moving southeast at 5 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Paintsville, Oaklawn Estates, Tutor Key, East Point, Fitz, Wells
Chapel, Oil Springs, Galen, Thelma, Whitehouse, Flatgap, Meally,
Thealka, Collista, West Van Lear, Chestnut, Williamsport, River,
Nippa, and Offutt.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Kentucky Highway 3 in Floyd County near mile marker 1.
U.S. Highway 23 in Floyd County between mile markers 19 and 21.
U.S. Highway 23 in Johnson County between mile markers 0 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3768 8282 3787 8300 3788 8298 3790 8299
3789 8296 3791 8296 3798 8287 3796 8282
3789 8268 3788 8262 3789 8260 3788 8259
TIME...MOT...LOC 1927Z 312DEG 6KT 3789 8285
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GEERTSONSpecial weather statement, Aug 29, 2:31 PM EST, 9 minutes before
Special Weather Statement
National Weather Service JACKSON KY
331 PM EDT Thu Aug 29 2024
KYZ059-060-106-108-292000-
Menifee KY-Morgan KY-Powell KY-Wolfe KY-
331 PM EDT Thu Aug 29 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL POWELL...WESTERN
MORGAN...SOUTHERN MENIFEE AND NORTHWESTERN WOLFE COUNTIES THROUGH 400
PM EDT...
At 330 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mariba, or near Frenchburg, moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Frenchburg, Wellington, Campsites in the Indian Creek area of the
Daniel Boone National Forrest, Stoll, Red River Gorge, Denniston,
Fagan, Tabor, Natural Bridge S.P., Mariba, Pomeroyton, Ezel, and
Haystack.
THIS INCLUDES Bert T. Combs Mountain Parkway between mile markers 34
and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3792 8372 3799 8358 3789 8340 3777 8369
TIME...MOT...LOC 1930Z 311DEG 9KT 3790 8360
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GEERTSONSpecial weather statement, Aug 29, 2:36 PM EST, 4 minutes before
Special Weather Statement
National Weather Service JACKSON KY
336 PM EDT Thu Aug 29 2024
KYZ044-292000-
Fleming KY-
336 PM EDT Thu Aug 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FLEMING COUNTY
THROUGH 400 PM EDT...
At 336 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fairview, or 9 miles west of Flemingsburg, moving southeast at 10
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Flemingsburg, Fairview, Pecks Ridge, Craintown, Nepton, Cowan,
Elizaville, and Ewing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3846 8387 3846 8384 3843 8372 3831 8383
3833 8385 3834 8384 3834 8386 3836 8388
3836 8389 3838 8392 3842 8395 3844 8399
3849 8393
TIME...MOT...LOC 1936Z 311DEG 9KT 3843 8392
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GEERTSON